I had Juvederm injected on my tear troughs, with bad results 3 weeks out. Is this Tyndall or a hematoma? (Photos)

My right eye is worse than the left, but they are both still swollen. The right eye is also discolored. My Dr is insisting that it is a hematoma, and refuses to dissolve the Juvaderm. She wants to wait two more weeks, then do a laser treatment for the 'hematoma' on the right eye. Should I find someone else to dissolve it for me? It seems unlikely that a hematoma would still be this large after 3 weeks.

Doctor Answers 11

Should I have my filler dissolved under the eye?

I would tend to agree with the other experts in that Juvederm alone is generally not my first line choice for the tear trough area.  Instead I would either use it in a diluted form (by adding Lidocaine) or by choosing another filler such as Belotero or Restylane.  However, that being said I actually would NOT have started with an injection to your tear trough area given how flattened your midface/cheeks are.  You would be a perfect candidate for Voluma to this area to help build up the mid face.  By starting with this area, we often see improvement in the tear trough area and don't have to actually inject it.  Start with dissolving this product and then move on from there.  I hope this helps and wish you the very best!Gregory A. Buford, MD FACS
  • Board Certified Plastic Surgeon/Author
  • Allergan Facial Injectables Master Trainer

Tear Trough Fillers -- Try Cannulas, Voluma/Belotero/Restylane

If you are unhappy, please have this reversed and see an expert for alternative injection technique and product.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Juvederm tear trough injection not happy

This will not get better. Juvederm is not the right product for this area. It leads to a chronic swelling frequently. Also it has been filled incorrectly. I question the experience of this provider. I always use cannulas here and it is rare to get bruising with them and never hematoma. Seek out an experienced injector to correct the issue and fill the tear troughs appropriately.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Juvéderm in the tear trough can lead to excessive swelling

I love Juvéderm, but not in the tear trough area. It can lead to a problem with excessive swelling, which is probably what your photos are showing. The only way to tell would be an in-person examination. If you're unsure about the physician (I hope it was a physician who injected you), then get another opinion from an experienced physician who regularly uses fillers, a "core" physician in one of the aesthetic specialties (dermatology, plastic or oculoplastic surgery) in your area. Juvéderm can be dissolved and after it settles down, Restylane or Restylane Silk are preferred options for that area of the face.

Kimberly Finder, MD
San Antonio Dermatologic Surgeon
4.8 out of 5 stars 56 reviews

Problem With Tear Trough Filler

Juvederm is a great filler.  However it is not a good choice for under the eyes.  The reason is that in many patients the filler tends to swell and cause a problem similar to the one you are experiencing.  A photo is not a good as a person examination, but it does not appear that you have a significant hematoma at this point.  You may want to get a second opinion.  Most likely you will need the filler dissolved, which is an easy procedure.  After a little time has passed you may want to consider another treatment with Restylane, which is much less likely to swell in that area.  

Marc Cohen, MD
Philadelphia Oculoplastic Surgeon
4.8 out of 5 stars 24 reviews

Tear Trough Problem

I personally do not do this procedure.  I don't believe Juvederm is recommended for this procedure.  As far as the hematoma, I would definitely seek a second opinion from a board-certified dermatologist or plastic surgeon but I would probably dissolve it.  Thanks for your question. Dr. Adrienne E Stewart MD F AAD

Adrienne E. Stewart, MD
Denver Dermatologic Surgeon
5.0 out of 5 stars 6 reviews

Juvederm

Thank you for your question. I do not use Juvederm in the tear trough area due to the fact that it can cause swelling in this area. Restylane is the better option for this area. I would recommend getting a second opinion and consider getting the filler dissolved. 

Lenore Sikorski, MD
Orange County Dermatologist
4.3 out of 5 stars 24 reviews

JUVEDERM IN THE TEAR TROUGH

Dear tishasheree, I personally do not use Juvederm in the tear troughs and I am not really a fan of tear trough injections due to the many patients who have passed through my doors being injected by other surgeons and and having similar results. I would suggest at this time that you see an expert physician injector and have the Juvederm dissolved. Best regards, Michael V. Elam, M.D.

Michael Elam, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 199 reviews

Residual fullness of tear trough injection

It seems that there are two problems, one being a deformity, and the second being the lack of trust in your injector. Although three weeks is too short a period of time for hematoma to recede, this could still be either hematoma or filler. I think that you should seek another opinion.

Richard O. Gregory, MD
Orlando Plastic Surgeon
5.0 out of 5 stars 11 reviews

Juvederm in tear troughs

Juvederm is not a recommended filler for the tear trough for exactly this reason.  It can create long term edema in the lids.  While you might have a little bruise still left,  after 3 weeks any residual bruise would not be causing this amount of swelling.  Get it dissolved and no more Juvederm in your tear troughs.   

John J. Martin, Jr., MD
Coral Gables Oculoplastic Surgeon
5.0 out of 5 stars 25 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.